Tornadoes · United States · Missouri · 2003

F1 tornado, Meinert, Missouri, May 4, 2003

This F1 tornado ran 0.2 miles across Dade County on May 4, 2003, touching down at 6:55 PM CDT and reaching 25 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 4, 2003
Touchdown
6:55 PM CDT (23:55 UTC)
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Dade County
Touchdown point
37.330, -94.030
Lift-off point
37.330, -94.030
Record number
228

What the Weather Service recorded

A cyclic supercell that had a history of producing large and destructive tornadoes moved into southwest Dade County and produced a brief tornado touch down two miles west of the community of Meinert. Several trees along with minor roof damage to one home was the result of this occurrence.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS SGF issued a tornado warning for this county at 23:42 UTC, 13 minutes before the tornado touched down, in force until 00:45 UTC.

Issued (UTC)ExpiredProductOffice
23:42 UTC00:45 UTCTornado WarningSGF
04:40 UTC05:30 UTCSevere Thunderstorm WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 4, 5:08 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 4, 5:08 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SUN MAY 4 2003

...MESOSCALE CONVECTIVE DISCUSSION...

SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY
WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN
ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI
AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF
150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND
INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG
TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO
SPRINGFIELD...TO BRANSON LINE.

SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN
ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG,
LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES
THROUGH BARTON COUNTY.

UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING
REPORTED WITH THE TORNADO IN CRAWFORD.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 4, 1:00 PM CDT, 5 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003

...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
    VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
    DAMAGING WINDS IN EXCESS OF 70 MPH
    TORNADOS...INCLUDING THE POTENTIAL OF STRONG
               AND PARTICULARLY DAMAGING TORNADOS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
  AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
  AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
  AREA UNTIL 6 PM.

  DISCUSSION:

  CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
  STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
  FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
  LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
  AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
  BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
  ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
  THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING.

  CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
  AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
  DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
  WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
  LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.

  THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
  DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
  RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
  INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
  TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
  THREATENING WEATHER APPROACHES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
  OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
  TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
  PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
  THE REMAINDER OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, May 4, 4:43 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    4 NW MC CUNE              KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY ICT WX.
Local storm report, May 4, 5:02 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    4 NW MC CUNE              KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY ICT WX.

0500 PM    GIRARD                    KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 5:36 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LIBERAL                   MO   TORNADO
05/04/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 4, 6:04 PM CDT, 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050600-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 237...IN
EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Local storm report, May 4, 6:05 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 N LAMAR                 MO   TORNADO
05/04/03   BARTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

11.9 hours before the tornado, 52 km from the path. May 4, 2003.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 50 joules per kilogram, CIN -362, lifted condensation level 735 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 282 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-362 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

0.1 hours after it, 52 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2099 joules per kilogram, CIN -4, lifted condensation level 756 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 321 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
2412 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
4.6
Supercell composite
15.8
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Joplin (JLN), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:25 UTC7768190° 19 kt27994.6TS
22:53 UTC7768180° 15 kt23994.2TS
23:01 UTC7768180° 13 kt20994.2+FC -TSRA
00:00 UTC7062180° 7 kt995.3+RA -RA
01:53 UTC7368200° 11 kt995.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 4, 2003

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 42:15 AM CDTF0Howard, NE1.035$70,000
May 42:59 PM CDTF0Scott, KS0.130
May 43:28 PM CDTF0Saunders, NE1.0150
May 43:35 PM CDTF1Saunders, NE1.3250$20,000
May 43:54 PM CDTF1Leavenworth, KS to MO3.050$1.9 million
May 43:55 PM CDTF2Leavenworth, KS6.02502$4.0 million
May 44:18 PM CDTF0Labette, KS0.555
May 44:18 PM CDTF4Kansas City tornado, KS21.0500230$48 million
May 44:28 PM CDTF0Cass, NE0.3100
May 44:30 PM CDTF0Todd, SD1.010
May 44:30 PM CDTF0Labette, KS0.555
May 44:35 PM CDTF4Franklin–Liberal tornado, KS33.0880430$20 million
May 44:37 PM CDTF0Neosho, KS4.0110$10,000
May 44:45 PM CDTF4Gladstone tornado, MO5.020013$31 million
May 44:59 PM CDTF2Clay, MO8.5300$60 million
May 45:06 PM CDTF1Miami, KS to MO9.0150
May 45:24 PM CDTF0Craig, OK3.0200
May 45:25 PM CDTF1Labette, KS12.02201$2.5 million
May 45:31 PM CDTF3Barton, MO86.0880547$53 million
May 45:40 PM CDTF0Labette, KS0.555
May 45:45 PM CDTF3Cherokee, KS to MO25.0880534$24 million
May 45:55 PM CDTF1Ottawa, OK5.0880$250,000
May 46:04 PM CDTF2Cass, MO22.0100$200,000
May 46:10 PM CDTF0Vernon, MO0.220
May 46:30 PM CDTF0Jasper, MO0.220
May 46:50 PM CDTF3Newton, MO49.0880748$48 million
May 46:52 PM CDTF0Van Buren, AR3.125
May 46:58 PM CDTF0LeFlore, OK to AR18.830
May 46:58 PM CDTF1Johnson, MO10.075$30,000
May 47:15 PM CDTF1Mississippi, AR4.0250$10,000
May 47:34 PM CDTF2Faulkner, AR14.51001
May 47:35 PM CDTF0Pettis, MO0.550$10,000
May 47:36 PM CDTF3Camden, MO14.0400427$5.0 million
May 47:39 PM CDTF2Mississippi, AR15.0300$400,000
May 47:50 PM CDTF1Faulkner, AR1.875
May 47:50 PM CDTF0Dunklin, MO3.0200$10,000
May 47:50 PM CDTF0Pemiscot, MO6.0440$1,000
May 47:52 PM CDTF3Faulkner, AR34.95005
May 48:20 PM CDTF0Webster, MO0.220
May 48:30 PM CDTF0Miller, MO0.220
May 48:35 PM CDTF0Cedar, MO0.220
May 48:45 PM CDTF0Dyer, TN1.0100$10,000
May 48:53 PM CDTF2Scott, MO11.5130$70,000
May 48:55 PM CDTF0Polk, MO0.220
May 48:55 PM CDTF3Woodruff, AR43.03004$1.0 million
May 49:05 PM CDTF0Maries, MO0.220
May 49:10 PM CDTF1Jackson, AR1.830
May 49:13 PM CDTF0Dallas, MO0.220
May 49:20 PM CDTF1Dyer, TN2.0200$30,000
May 49:25 PM CDTF1Gibson, TN8.0100$100,000
May 49:30 PM CDTF0Camden, MO0.220
May 49:30 PM CDTF1Dyer, TN4.0150$200,000
May 49:35 PM CDTF2Weakley, TN4.0250$750,000
May 49:43 PM CDTF1Ballard, KY to IL3.9100
May 49:55 PM CDTF0Pulaski, MO0.220
May 410:00 PM CDTF1Mississippi, AR8.0200$30,000
May 410:09 PM CDTF1Pope, IL to KY2.250
May 410:10 PM CDTF1Livingston, IL to KY9.860$10,000
May 410:30 PM CDTF2Calloway, KY1.860$350,000
May 410:30 PM CDTF0Phelps, MO0.230

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.